Alert archive / Maryland / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 76, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 2, 2006, 7:36 PM EDT for Baltimore County, Maryland. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2006, 7:36 PM EDT (23:36 UTC)
- Expired
- Jul 2, 2006, 8:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Baltimore County, MD
The radar
The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 4:03 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:00 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 2, 4:00 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 PM EDT SUN JUL 2 2006 .SHORT TERM /TONIGHT THROUGH MONDAY/... WATER VAPOR SHOWS A STRONG WAVE MOVING EAST INTO NEW ENGLAND IN A MORE ZONAL FLOW THAN PAST DAYS. ACARS 400-250MB WIND OBSERVATIONS REVEAL A ZONAL 80-110KT JET FROM THE UPPER GREAT LAKES THROUGH NEW ENGLAND. 10Z SURFACE ANALYSIS PLACED A DISSIPATING FRONTAL BOUNDARY ALONG THE GULF COAST. A 1024MB ANTICYCLONE WAS LOCATED OFF THE CAROLINA COAST...WITH A TROUGH IN THE LEE OF THE APPALACHIANS. THE NEXT COLD FRONTAL BOUNDARY ACROSS THE CENTRAL GREAT LAKES WAS STALLING NORTHWEST OF CHICAGO AND ACROSS THE PLAINS. WITH DEWPOINTS NEAR 70F AND TEMPERATURES BETWEEN 90 AND 95F...HEAT INDICES WILL RISE TO NEAR 100F THROUGH LATE THIS AFTERNOON. MOISTURE INCREASE IS APPARENT IN 12Z KIAD RAOB WITH DIURNAL MIXING ALLOWING DEWPOINTS TO RISE TO NEAR 70F. WHEN THE SOUNDING IS ADJUSTED FOR A SURFACE TEMPERATURE OF 92F AND DEWPOINT OF 69F...3500 J/KG OF SBCAPE AND 1750 J/KG MLCAPE ARE INDICATED. WHILE BOUNDARY LAYER FLOW IS QUITE STRONG THIS MORNING...BOTH THE NAM/GFS INDICATE IT WILL WEAKEN TO ABOUT 15 KTS THIS AFTERNOON. CONCERNED STRONG INSTABILITY WILL COMPENSATE FOR MARGINALLY STRONG BOUNDARY LAYER FLOW FOR POSSIBLE TERRAIN CIRCULATION/LEE TROUGH CONVECTIVE DEVELOPMENT. WILL HAVE ISOLATED/LOW END CHANCE POPS IN THE FORECAST THIS EVENING TO ACCOUNT FOR THIS. CONVECTION NEAR THE FRONTAL ZONE TO THE NORTH MAY TEND TO BUILD SOUTHEAST THIS EVENING IF CONVECTIVE OUTFLOWS DOMINATE. OTHERWISE BELIEVE IT WILL TAKE MUCH OF THE NIGHT TO HAVE THE FORCING MECHANISM (WEAK WAVES ALOFT) APPROACH AS HEIGHTS FALL ACROSS THE REGION. THIS WOULD PLACE THE CONVECTION INTO THE NORTHERN FORECAST AREA AFTER MIDNIGHT. FORECAST SOUNDINGS INDICATE ELEVATED INSTABILITY WOULD BE ENOUGH TO SUSTAIN CONVECTIVE TRENDS DURING THE OVERNIGHT HOURS. SPOKE WITH THE STORM PREDICTION CENTER AND CAME TO THE RESOLUTION THAT THE DEEP LAYER SHEAR IS TOO WEAK ACROSS THE REGION...AND THE CHANCES FOR CONVECTIVE DEVELOPMENT TOO LOW TO WARRANT A SLIGHT RISK AT THIS TIME. WEAK WAVES WILL TRAVERSE THE REGION MONDAY...ALLOWING FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT AS INSTABILITY INCREASES DURING THE AFTERNOON. WITH A FEW MORE CLOUDS...AND THE WARM AXIS PUSHING SOUTH...HIGH TEMPERATURES SHOULD BE A FEW DEGREES COOLER MONDAY. THIS WOULD ALSO EQUATE TO HEAT INDICES A FEW DEGREES LOWER TOMORROW AS DEWPOINTS ARE FORECAST TO REMAIN CONSISTENT DURING THE SHORT TERM. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... UNSETTLED WEATHER WILL DOMINATE THE FIRST PORTION OF THE EXTENDED FORECAST...WHILE HIGH PRESSURE IS EXPECTED TO DOMINATE THE WEATHER FOR THE LAST PART OF THE WEEK AND INTO THE WEEKEND. ZONAL FLOW ALOFT WILL CONTINUE THROUGH WEDNESDAY UNTIL A LONGWAVE TROUGH STARTS TO DIG OVER THE MID MISSISSIPPI RIVER VALLEY. SEVERAL PIECES OF SHORTWAVE ENERGY WILL MOVE RAPIDLY EAST IN THE FLOW. THESE FEATURES CAN BE HARD TO TIME AND PLACE. HOWEVER...A STRONGER PIECE OF ENERGY IS EXPECTED TO DROP DOWN FROM CANADA BY THURSDAY AND HELP PUSH THE TROUGH OFFSHORE. NORTHWEST FLOW IN THE MID LEVELS IS EXPECTED FOR LATE FRIDAY INTO THE WEEKEND. NOT COMPLETELY CONFIDENT IN THE GFS SOLUTION FOR THE LATE THURSDAY/FRIDAY TIME PERIOD. FOR THE SECOND DAY IN A ROW...THE GFS HAS HAD SOME PROBLEMS RESOLVING THE STRONGER SHORTWAVE ENERGY AND FORMING A CLOSED LOW SOMEWHERE OFF THE MID ATLANTIC. WILL HAVE TO CONTINUE MONITORING FURTHER RUNS. AT THE SURFACE...FRONTAL BOUNDARY OVER THE GREAT LAKES REGION STRETCHING BACK INTO THE PLAINS STATES WILL BEGIN SINKING SOUTH AS THE HIGH PRESSURE RIDGE OVER THE SOUTHEAST STATES GETS SQUASHED SOUTHEAST. THE GFS STILL HINTING AT MCS DEVELOPING OVERNIGHT MONDAY/EARLY TUESDAY. THE ATMOSPHERE WILL REMAIN VERY MOIST AND UNSTABLE AND AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND INCREASE IN COVERAGE AS THE FRONTAL BOUNDARY BEGINS TO FLIRT WITH THE NORTHERN PORTIONS OF THE CWFA ON TUESDAY. THE FRONTAL BOUNDARY IS EXPECTED TO MOVE THROUGH ON WEDNESDAY. HIGH PRESSURE WILL BUILD BACK OVER THE REGION FOR THURSDAY THROUGH THE REMAINDER OF THE WEEKEND. GUIDANCE IS STILL SPLIT FOR TUESDAY WITH THE MAV HIGH END SCATTERED AND THE MET SLIGHT CHANCE. WILL CONTINUE WITH THE MID RANGE SCATTERED CURRENTLY IN THE FORECAST...SO NO MAJOR CHANGES WERE MADE TO THE 4TH OF JULY FORECAST. HOWEVER...DID INCREASE THE POPS FOR WEDNESDAY WITH THE FRONTAL PASSAGE. && .AVIATION... SCATTERED MID AND UPPER LEVEL CLOUDS WILL CONTINUE TO STREAM SOUTHEAST FROM UPSTREAM CONVECTION TO THE NORTH. EXPECTING SCATTERED CUMULUS DEVELOPS DURING THE MID MORNING AS SOUTHWEST WINDS INCREASE BETWEEN 10 AND 15KTS. COULD SEE SOME THUNDERSTORMS SNEAK SOUTH OF THE PENNSYLVANIA BORDER OVERNIGHT AS FALLING HEIGHTS ALLOW WEAK DISTURBANCES TO PASS OVERHEAD. FORECAST SOUNDINGS INDICATE ELEVATED INSTABILITY WOULD BE ENOUGH TO SUSTAIN CONVECTIVE TRENDS INTO THE EARLY OVERNIGHT HOURS. && .MARINE... GRADIENT WILL SUPPORT SW WINDS 10-15KTS. WATER LEVELS ARE RUNNING ABOUT A HALF FOOT ABOVE PREDICTED VALUES. THE LUNAR CYCLE IS WAXING TO A FULL MOON JULY 11TH. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION/MARINE...ROGOWSKI LONG TERM...LISTEMAA
Hazardous weather outlook, Jul 2, 4:26 PM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 426 PM EDT SUN JUL 2 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-031000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 426 PM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF MARYLAND WEST OF THE CHESAPEAKE BAY...THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA AND PORTIONS OF NORTHERN VIRGINIA. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:51 PM EDT | Special Marine Warning | LWX | 84 min | |
| Jul 2, 5:03 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 36 min |
| Jul 2, 5:28 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 2, 5:59 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 48 min |
| Jul 2, 6:12 PM EDT | Special Marine Warning | LWX | 61 min | |
| Jul 2, 7:28 PM EDT | Special Marine Warning | LWX | 92 min | |
| Jul 2, 7:36 PM EDT | Special Marine Warning | LWX | 50 min | |
| Jul 2, 5:25 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 50 min |
| Jul 2, 5:43 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 47 min |
| Jul 2, 6:05 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 40 min |
| Jul 2, 6:32 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 40 min |
| Jul 2, 7:20 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 40 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.